Jump to content
  • Sign Up
0
ChemistMama

Dapsone Side Effects

Rate this topic

Recommended Posts

Does anyone else have side effects from Dapsone? If so, how long did it take for them to go away when you stopped Dapsone? I have some bad ones and am very close to stopping the medication because they're so bad. I didn't know how long it took before they went away.

I have some topical dapsone from the doctor, and it seems to be working well for some older lesions that are having trouble healing. Haven't used it on any new breakouts, although, since I"m on the dapsone and haven't had any.

Share this post


Link to post
Share on other sites

Dapsone is a very dangerous drug and can cause some very serious side effects.

I almost died from it - although it did wonders for my DH until I hit a certain dose (100 Mg)

Here's what happened - taking 50 MG

I got hemolytic anemia and all the side effects of that.

My liver enzymes went way out - pointing back to a hepatitis infection I'd had 35 yrs prior. I got sick like I had hepatitis again.

But, those symptoms are pretty insidious (not recognized for what they were).

My rash seemed to be getting worse, so the Dr. had me go up to 100 MG. Within a couple of days, it went way downhill for me.

Then the rash got WAY worse and my skin started peeling off.

I immediately stopped taking the Dapsone. The skin took the longest to heal (2 years). The anemia and liver problems abated over about a month or two. It was about 3 or four months before I was completely back to good health.

I would NEVER touch that drug again! The info on it says all of the above are likely to happen but because the DH is SO DARN AWFUL I didn't seem to care.

But, going obsessively Gluten Free finally did cure the DH! And now I'm DH Free - unless I get badly glutened. (I took the Dapsone in Feb-April 05).

Good luck.

Share this post


Link to post
Share on other sites

Thank you for asking and for the answer to this question! Much appreciated.

Share this post


Link to post
Share on other sites

"The info on it says all of the above are likely to happen but because the DH is SO DARN AWFUL I didn't seem to care."

For those considering dapsone, the info says that these things CAN happen, but that severe reactions are exceedingly rare and the other reactions go away after you stop or adjust the dose. What happened to the person who posted this is HIGHLY unusual and in part was caused by the fact that the doctor ignored some warning signs. As soon as anemia and liver enzymes were detected, the doctor should have CUT the dapsone dose, not increased it.

Some people who take dapsone do indeed suffer temporary elevated liver enzymes and/or white counts. My white counts got a little weird (or was it the red counts -- this was almost 30 years ago) but it was solved quite easily by IMMEDIATELY cutting my dose. These symptoms are monitored through blood tests and almost without exception correct themselves as soon as the dose is reduced or eliminated. Until now, I have never, ever heard of skin peeling off because of dapsone. In fact, dapsone was originally developed to help people with major skin problems -- those with leprosy.

I am not a doctor and am not telling anybody to take dapsone, but I used it for more than 20 years and my father used it longer than that with no side effects at all (this was before most folks recognized that if you have DH you have celiac disease). I took only aqbout 25 mg, but my father at times took MORE than 100. BUT, early on you MUST get the regular blood and liver panels to adjust the dose. The vast majority of people who use can find a comfortable level, and those who don't simply need to stop it.

richard

  • Upvote 1

Share this post


Link to post
Share on other sites

Thanks for all your comments. I was on 50 mg/day, and although my blood tests were OK (no liver or blood cell issues), I got one of the lesser known side effects; it weakened every muscle in my body. I kept pulling muscles, first in my neck, then in my foot (I still have plantar fascitis from it). I was also super tired and gained about 8 lbs. I cut back my dose to about 1/4 a pill/day (6 mg), which is what I"m on now. Like Franceen, I have some lesions that haven't healed in about 8 months which are slowly healing, and the topical dapsone is helping those. I was planning on stopping the dapsone when my lesions were healed, but I think I'll stop sooner.

For those who have DH, dapsone is wonderful (it cleared up my newer lesions in 36 hours), but make sure you read every single side effect and have your doctor give you regular blood tests.

Crimson, if you haven't figured it out by now, iodine can exacerbate outbreaks, as well as NSAIDS, such as ibuprofen. Watch your intake of those, and foods like seaweed, shellfish, and iodized salt. I've read elsewhere that once your gluten-free for about a year, you can work those back into your diet since all the gluten antibodies are out of your skin. I have proof this can affect you; before I was diagnosed, I had a cold and took extra vitamins (from NOW, which have 150mg/pill iodine and have a bunch of seaweed in them), and I broke out in new lesions overnight. Ack!!

Share this post


Link to post
Share on other sites

Thanks, ChemistMama! I am only taking pain medication right now because I'm back on gluten. NOTHING but headaches and joint pain right now. Tylenol knocks me out, but I'm tired all the time anyway right now...so it doesn't really matter. Before that though, I hadn't taken pain medication for years. Going wheat free years before gluten free had kicked most of my migraines and joint pain out. ^_^ Grand times. Can't wait to get back there!!! *yes gluten-free not just wheat free*

Has anyone taken extra iodine to induce a break out for biopsy?

I'm not big on medication of any kind unless it's absolutely necessary. They've tried to give me all kinds of anti viral, steroids and creams. I'm not using anything. It's not needed yet. So, I doubt I would ever take dapsone anyway. It is fascinating to see the comments on it though.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×